Get your health question answered instantly from our pool of 18000+ doctors from over 80 specialties

199 Doctors Online
Doctor Image
MD
Dr. Andrew Rynne

Family Physician

Exp 50 years

I will be looking into your question and guiding you through the process. Please write your question below.

Taken overdose of naproxen for pericarditis. Have gained weight and edema. Does this require attention?

Answered by
Dr.
Dr. Aditya Bhabhe

Nephrologist

Practicing since :2003

Answered : 495 Questions

default
Posted on Wed, 11 Dec 2013 in Kidney Conditions
Question: I was prescribed naproxen for an episode of pericarditis a few days ago. I stopped taking the naproxen a day ago, but the first night, I was in an incredible amount of pain from the pericarditis. I took more than the recommended dose. The total dose I took was 1500mg in the span of a couple of hours. I developed some adverse effects from it. So I stopped taking it. Since then, I have noticed an increase in weight gain of around 5lbs. Tonight, I noticed that I have nonpitting edema over my ankles and calves, that I would personally grade at a 1+ or 2+. There are a few bruises on my legs, which I'm going to assume is due to the naproxen's effects on my blood. I am a student nurse so I have some decent knowledge about kidney function and I understand that naproxen can be nephrotoxic. I have been increasing my fluids over the past couple of days, to no less than 112oz of water. I'm concerned that I have severely damaged my kidneys but am wondering if an isolated incident of a toxic dose of a nephrotic drug can cause this? Is it reversible with time? Does this require immediate attention? I also take klonopin 0.5mg t.i.d. as needed for anxiety, and receive 40mg IV solumedrol monthly. I occasionally take a half dose of an herbal ecchinacea supplement for immune support, and benadryl at night to help me sleep.
doctor
Answered by Dr. Aditya Bhabhe 20 minutes later
Brief Answer: Possible drug toxicity Detailed Answer: Hi there Thank you for sending in your query. Naproxen as you might know belongs to a class of drugs called Non steroidal anti-inflammatory drugs or NSAIDs. NSAIDs are known to have various adverse effects on the kidneys. While these are common with long term use, adverse effects have been well described after a few doses of naproxen. So if you have a new onset bipedal edema, it could well be the symptom of naproxen affecting the kidneys. However we should do some tests to confirm our diagnosis one way or the other. I would recommend that you do the following investigations: 1) Urine R/M, UPCR (urine protein/creat ratio) 2) Blood urea, creatinine, electrolytes 3) Ultrasound of the kidneys. It would be advisable to get these tests done as early as possible. Once we have the results we could decide the further course of action. Is this reversible? We need the above reports before I can give a firm answer. However from my experience, majority of the side effects of NSAIDs are usually reversible, once we have stopped the pills. I would recommend that till you see a doctor, restrict your fluid intake as per your thirst and do not push fluids. I hope this was helpful. I will be happy to provide more answers. Regards Dr. Bhabhe
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
premium_optimized

The User accepted the expert's answer

Share on
Question is related to
Diseases and Conditions
Drug/Medication ,   ,   ,   ,  

Recent questions on  Antipyretic

doctor1 MD

I was circumcised this morning and I'm terrified of going to bed. Is there anything I can do to take the edge off the pain?I've taken some painkillers (2x50mg paracetamol, 40mg ibuprofen and some codeine phosphate tablets) and read about wearing tighter, more supportive bedclothes.For further information, I just took the dressing off from around my penis and there was a fair bit of blood from near one of the stitches. Half an hour or so with some tissue paper and reasonable pressure has stopped the flow, but I worry that if (or, more likely, when) I get an erection in my sleep, it might start to bleed again.

doctor1 MD

I was vomiting all night, then diarrhea, fever(99.7) and then leg halves. I ve taken aleve, generic imodian. The fever has gone down, diarrhea gone but I still have the itchy leg halves. The halves are starting to appear on my arms now. I am out of town, should I go to a clinic? The only thing I can eat is water and crackers.

doctor1 MD

Hi my name is Rene I'm helping my 74 yr old dad reverse his lung cancer which has also metastized in his liver.
His liver is fairly large causes him a lot of discomfort and bloating etc....
At the moment he's doing the bicarbsoda molasses protocol but wants to know if he can just take bicarbonate without mixing the molasses. His bones have started to ache since yesterday he's been on the protocol almost 2wks this Sunday. His ph level is 8.0 . He's having hemp seeds for protein and also wheatgrass and vital greens plus essiac vegi Capps. Today I also started him on beta 1, 3D Glucan. Am on the right track?
For pain management when he's desperate I give him 10 mg OxyContin otherwise try to control his pain with Panadol

doctor1 MD

hi my pulse rate is around 112 and having a little difficulty in breathing.. at times feel like i will be faint... i am suffering from cold, fever and cough prblem for over 3 weeks... i am under medication but dont know why i am feeling like this.. after my dinner today i have taken one paracetamol, one citrazine and onemucolitr( salts ambroxol Hydrochloride SR).. can any one suggest me what i am going throuh and what precautions to be taken???

doctor1 MD

what kind of pain medication would I take for rectal pain?

doctor1 MD

7 MONTH'S BABY SUFFERING FROM COLD FOR 8 DAYS WAS USING CEFPODOXIME AND ZYR COLD SYRUP.BUT NOW HE IS IN FEVER THAT REACHES TO 102F IN EVERY NIGHT AND USING PARACETAMOL SOLN(FEVEX) FOR 2 DAYS BUT TEMPERATURE NOT LOWERING.WHAT CAN I DO? PLZ HELP.

doctor1 MD

I'm nursing my one year old. I've been taking pepto bismal for the last two days. I just looked up the info and it says not to take. She has a fever tonight of 101....I'm afraid of ryes syndrome . Also, she was around a child who got hand foot and...